Arkansas, 2024

High Wind in Arkansas, January 8, 2024

January 8, 2024 · NWS TSA · 1 event in 1 county or zone

Low pressure deepened over the Texas Panhandle early on the 8th, as a strong upper level storm system approached the area from the west. This resulted in a very strong pressure gradient across northwestern Arkansas ahead of the surface low.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Low pressure deepened over the Texas Panhandle early on the 8th, as a strong upper level storm system approached the area from the west. This resulted in a very strong pressure gradient across northwestern Arkansas ahead of the surface low. Southerly wind of 35 to 50 mph was common, with gusts to 61 mph measured in portions of Benton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 8, 5:53 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Jan 8, 5:53 AM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
553 AM CST Mon Jan 8 2024

...New AVIATION...

.SHORT TERM...
(Today)
Issued at 323 AM CST Mon Jan 8 2024

A mid-level low currently over New Mexico this morning, is expected
to intensify and move into the Plains today. With strong isentropic
lift over the area in advance of the strengthening storm system, showers
will become widespread across the area this morning before tapering off
from the west to east this afternoon as a dry slot moves into the area.
There will be enough instability for isolated to scattered storms this
morning into early afternoon. Rainfall amounts will generally be in the
one-half to one inch range with locally higher amounts possible thanks to
the above normal precipitable water values. In addition to the showers and
storms, strong gusty southeast winds of 40-50 mph are expected today as the
associated surface low moves into the Texas/Oklahoma Panhandles. A wind
advisory is in effect for all of eastern Oklahoma and western Arkansas from
7 am this morning until 5 pm.

&&

.LONG TERM...
(Tonight through Sunday)
Issued at 323 AM CST Mon Jan 8 2024

After a relative lull in the precipitation this evening, the chances of
light precipitation pick up overnight, mainly north of I-40, as the
mid-level low moves across northeast oklahoma into southwest Missouri.
This wrap around precipitation will start as rain and gradually transition
to snow across northeast Oklahoma and northwest Arkansas. Minor accumulations
of snow will be possible late tonight into Tuesday across portions of
northeast Oklahoma and northwest Arkansas with a 20-30% chance
of minor impacts. The higher elevations of northwest Arkansas are forecast
to see around an inch of accumulation. A winter weather advisory may be needed
for portions of the area during this time-frame. In addition to the precipitation
later tonight into Tuesday, the winds will again increase across the area. This
time from the northwest. Wind gusts of up to around 40 mph will be possible
across portions of the area. Another wind advisory may be needed for portions
of the area during this time.

After a chilly day on Tuesday, temperatures rebound above normal Wednesday
and Thursday before a significant cold front moves through the region
Thursday night. There continues great variation in the model guidance on
the initial surge of cold air into the region. This will play a role in
the precipitation type across the area Thursday night into Friday as a
mid-level shortwave pivots across the Plains behind the cold front. There
is currently a 40-50 percent chance of minor impacts from winter weather
with this feature.  Stay tuned.

It does look more likely that there could be an extended period of temperatures
below freezing as we move through the weekend and into early next week.

&&

.AVIATION...
(12Z TAFS)
Issued at 553 AM CST Mon Jan 8 2024

Challenging aviation forecast this morning as strong storm system
moves into the region today into tonight. Ongoing widespread rain
showers, with a few embedded thunderstorms, at E OK TAF sites will
spread east into W AR by mid morning including LLWS in association
with 40-45kt low level jet. Brief IFR conditions will be likely
with any of the stronger thunderstorm activity including gusty
winds. Heavier precipitation is expected to shift east of E OK TAF
sites in the 18-19Z time frame and W AR terminals around 20-21Z
with the gusty winds decreasing. As upper low shifts into the
OK/TX panhandles, dry slot expected to overspread SE OK/NW AR mid
to late afternoon with VFR ceilings. Wrap around low clouds will
again overspread NE OK/NW AR after midnight as upper low lifts
into northeast Oklahoma with a few snow showers possible at KBVO
late in the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   47  31  38  25 / 100  40  10   0
FSM   46  35  38  26 / 100  30  30   0
MLC   50  31  41  26 / 100  20  10   0
BVO   46  29  37  20 / 100  60  10   0
FYV   46  32  35  21 /  90  50  60  10
BYV   43  34  35  23 /  90  60  70  10
MKO   46  32  37  24 /  90  20  20   0
MIO   45  32  34  21 / 100  60  50  10
F10   48  30  39  25 / 100  20  10   0
HHW   50  32  42  26 / 100  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 5 PM CST this afternoon for OKZ049-053>076.

AR...Wind Advisory until 5 PM CST this afternoon for ARZ001-002-010-
     011-019-020-029.

&&

SHORT TERM...10
LONG TERM....10
AVIATION...12
Hazardous weather outlook, Jan 8, 4:59 AM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
459 AM CST Mon Jan 8 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
459 AM CST Mon Jan 8 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Much of eastern Oklahoma and western Arkansas.
	ONSET...This morning.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...Limited.
	AREA...Parts of Osage and Pawnee Counties in northeast Oklahoma.
	ONSET...Late tonight.

	Additional Accumulations in Later Periods.

SIGNIFICANT WINDS.
	RISK...Elevated.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

DISCUSSION...

Southeast winds are expected to gusts to 40 to 50 mph across eastern
Oklahoma and western Arkansas today as a low pressure system approaches
the region. A wind advisory is in effect through 5 pm today for all of
eastern Oklahoma and western Arkansas.

Rain showers will become widespread across the area this morning and continue
through the area through this afternoon before taping off from west to
east. Isolated to scattered thunderstorms will also be possible through
early afternoon with enhanced wind gusts anticipated with stronger
showers/storms.

After a relative lull in the precipitation this evening, light precipitation
will pick back up overnight as moisture wraps around the back side of
the storm system. This precipitation will likely start as rain with a
gradual transition to snow expected. Minor accumulations of snow will be
possible across portions of Osage and Pawnee Counties in northeast Oklahoma
late tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Winter Weather Potential...High Wind Potential.
WEDNESDAY...High Wind Potential.
THURSDAY...Winter Weather Potential...High Wind Potential.
FRIDAY...Winter Weather Potential...High Wind Potential...Dangerous Wind Chill Potential.
SATURDAY...High Wind Potential...Dangerous Wind Chill Potential.
SUNDAY...Dangerous Wind Chill Potential.

EXTENDED DISCUSSION...

The transition to snow will continue across northeast Oklahoma and northwest
Arkansas Tuesday morning with light snow continuing across northwest Arkansas
into Tuesday afternoon. While the heaviest snow will remain north of the
region, snow amounts up to one inch are forecast over parts of
far northeast Oklahoma and northwest Arkansas. Locally higher amounts are
possible in the higher terrain of far northwest Arkansas. Precipitation should
taper off from west to east during the day Tuesday.

Another round of wintry weather is possible late week as a surge
of cold air moves into the area. In addition to the winter weather
potential, there is potential for much colder conditions with
dangerous wind chills for the upcoming weekend. There remains
much uncertainty with the late week storm system, and the
forecast will continue to be refined through the week.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Benton

When
January 8, 8:25 AM CST to 8:35 AM CST
Where
Benton forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.339, -94.256 (the zone’s center; the record gives no point)

The ASOS at the Northwest Arkansas National Airport measured 61 mph wind gusts.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1150797.